Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 74, NWS Tucson, AZ

August 3, 2024Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 3, 2024, 4:37 PM MST for Pima County, Arizona. It was in force for 100 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2024, 4:37 PM MST (23:37 UTC)
Expired
Aug 3, 2024, 6:17 PM MST
In force
100 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 179 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
2614 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

547 
WGUS55 KTWC 032337
FFWTWC
AZC019-040130-
/O.NEW.KTWC.FF.W.0074.240803T2337Z-240804T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
437 PM MST Sat Aug 3 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Southwestern Pima County in southeastern Arizona...

* Until 630 PM MST.

* At 437 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Organ Pipe Cactus National Monument, Ali Chugk, Pia Oik and 
  Lukeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3195 11283 3197 11278 3197 11272 3196 11265
      3196 11261 3195 11254 3193 11249 3190 11244
      3185 11239 3176 11243 3186 11274 3188 11280
      3188 11283 3189 11284

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MJS
1 follow-up statement
057 
WGUS75 KTWC 040117
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
617 PM MST Sat Aug 3 2024

AZC019-040127-
/O.CAN.KTWC.FF.W.0074.000000T0000Z-240804T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
617 PM MST Sat Aug 3 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN PIMA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3196 11265 3196 11261 3195 11254 3193 11249
      3190 11244 3185 11239 3176 11243 3179 11251
      3186 11274 3188 11280 3188 11282 3188 11283
      3189 11284 3195 11283 3197 11278 3197 11272

$$

MJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:04 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 3, 2:04 PM MST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
204 PM MST Sat Aug 3 2024

.SYNOPSIS...
Chances for thunderstorms and scattered showers will continue
tonight and into next week, with potential for heavy rainfall and
strong wind gusts. Hot temperatures today lasting throughout this
weekend, before cooling by a few degrees by early next week.

&&

.DISCUSSION...
The weather across southeast Arizona is being driven by a broad
upper high over the Four Corners area. This upper high is a bit
more expansive than it has been in recent days, and is resulting
in slightly stronger subsidence and warmer temperatures across the
region.

With plenty of moisture across the region, the potential for
isolated to scattered convection still lingers across the region
today and Sunday. As storms evolve this afternoon and evening, the
focus will push south and west of Tucson where strong winds,
blowing dust and locally heavy rainfall will be the threats. Hot
temperatures will remain on Sunday, albeit a degree or two cooler
than today.

The upper ridge will undergo some subtle evolution through the
course of next week. It will initially push northward, inviting
more of an easterly flow aloft over the region. The upper ridge
then sloshes eastward toward Southern Plains. This pattern will
invite the potential for easterly waves to move through the
region. While the timing and strength of these waves remains
uncertain, confidence is high in an active thunderstorm week
across the forecast area.

&&

.AVIATION...Valid through 05/00z.
Scattered showers and thunderstorms possible through this evening,
especially west of Graham/Cochise Counties. MVFR conditions and
local gusts to 50 kts near thunderstorms. Thunderstorm activity
picks up again Sunday afternoon. Outside of thunderstorms expect
wind speeds less than 12 kts and following typical diurnal trends.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...
Isolated to scattered showers and thunderstorms this weekend.
Some drier air will move into the region this weekend that will
keep min RHs in the upper teens to lower twenties in the lower
locations and thirties in the higher elevations. Min RHs will
trend upward by next week due to thunderstorm influences. Outside
of thunderstorm winds, 20-foot winds will generally be 15 mph or
less, with afternoon/early evening gusts to 20-25 mph and light
winds overnight.

&&

.CLIMATE...Near record highs this weekend.

Date                      Aug 03      Aug 04
                          RCD/YR      RCD/YR
Tucson Intl Airport       110/1994    109/2023
Ajo                       115/2021    115/2021
Organ Pipe Cactus         114/1998    114/1998
Picacho Peak              112/1998    113/1995
Safford Ag Station        106/1993    106/2009
Sierra Vista              100/1995    102/1995

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Dang/Contino
Aviation...Dang
Fire Weather....Dang/Contino

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 3, 2:51 PM MST, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
251 PM MST Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     Hail             Nogales                 31.36N 110.94W
08/03/2024  E0.75 Inch       Santa Cruz         AZ   Trained Spotter

&&

ALC/TGD
Local storm report, Aug 3, 3:24 PM MST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
324 PM MST Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Tstm Wnd Gst     14 ESE Tucson           32.09N 110.69W
08/03/2024  M58 MPH          Pima               AZ   Mesonet

            Weather station measured wind gust of 58
            mph.

&&

JVT

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:28 PM MSTSevere Thunderstorm WarningTWCPinal47 min
Aug 2, 5:51 PM MSTSevere Thunderstorm WarningTWCPima39 min
Aug 2, 6:01 PM MSTSevere Thunderstorm WarningTWCPima, Pinal44 min
Aug 2, 6:07 PM MSTDust Storm WarningTWCPima38 min
Aug 2, 6:17 PM MSTSevere Thunderstorm WarningTWCPima, Pinal28 min
Aug 2, 6:41 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 2, 6:48 PM MSTSevere Thunderstorm WarningTWCPima42 min
Aug 2, 7:07 PM MSTSevere Thunderstorm WarningTWCPinal38 min
Aug 2, 7:24 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr
Aug 2, 7:29 PM MSTAreal Flood AdvisoryTWCPinal2 hr
Aug 2, 7:44 PM MSTDust Storm AdvisoryTWCPinal61 min
Aug 3, 2:19 PM MSTSevere Thunderstorm WarningTWCPima41 min
Aug 3, 2:29 PM MSTSevere Thunderstorm WarningTWCSanta Cruz33 min
Aug 3, 2:58 PM MSTSevere Thunderstorm WarningTWCPima44 min
Aug 3, 3:22 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz18 min
Aug 3, 3:24 PM MSTSevere Thunderstorm WarningTWCPima27 min
Aug 3, 3:41 PM MSTFlash Flood Warning Considerable damage threatTWCPima111 min
Aug 3, 4:13 PM MSTSevere Thunderstorm WarningTWCPima47 min
Aug 3, 4:17 PM MSTSevere Thunderstorm WarningTWCPima21 min
Aug 3, 4:55 PM MSTSevere Thunderstorm WarningTWCPima80 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.